Overview Of What Is Known About Fosamax And Other Bisphosphonates Related To This Serious Jaw Bone Problem
(Posted by Tom Lamb at DrugInjuryWatch.com)
In recent years several studies have found an association between the use ofbisphosphonates, including Fosamax (alendronate), and osteonecrosis of the jaw (ONJ). Basically, ONJ is a condition in which poor blood supply to the area leads to jaw bone death or deterioration.
The July 2007 edition of Current Opinion in Oncology includes a review article, "Osteonecrosis of the jaw related to the use of bisphosphonates", that attempts to present a snapshot of the growing medical literature about bisphosphonate-induced osteonecrosis of the jaw.
The Medline Abstract for this July 2007 bisphosphonate - ONJ article includes these Recent Findings points:
- Diagnostic criteria and a staging system for osteonecrosis of the jaw have been proposed, and histomorphologic analysis has confirmed osteonecrosis of the jaw as a proper disease, distinctively different from osteoradionecrosis.
- Various guidelines for the management of osteonecrosis of the jaw have been suggested and further retrospective research has provided new insights into its epidemiology.
Moving on, the July 2007 edition of Rheumatology has an insightful editorial entitled "Bisphosphonates and osteonecrosis of the jaw" which starts with this intriguing first paragraph:
There are concerns regarding osteonecrosis of the jaw (ONJ) in patients who take aminobisphosphonates. This is a relatively newly recognized complication of a therapy from which hundreds of thousands of patients in the UK currently benefit, a number which is currently increasing. What is the evidence linking these drugs with ONJ? Which bisphosphonates are implicated? What patients are at risk? And finally, what are the implications of this new insight for the management and safety of patients under the care of rheumatologists?
To those for whom this text sounds familiar, the full text of this bisphosphonate - ONJ editorial by N.G. Shenker and A.S.M. Jawad was first published online on May 11, 2007 by Rheumatology.
In bringing us current on the developments regarding ONJ caused by bisphosphonates, this editorial in Rheumatology has a substantial collection of references set forth at the end of the piece. One is the relatively recent oral bisphosphonate advice item from the American Dental Association concerning patients who are about to start an osteoporosis medication like Fosamax.
We will continue to monitor the medical journals for new articles about osteonecrosis of the jaw, or ONJ, related to the use of bisphosphonates.